A class of non-rational surface singularities with bijective Nash map. (English) Zbl 1119.14007

Let \((S, 0)\) be a germ of complex analytic normal surface singularity with \(\{E_i\}_{i \in I}\) the irreducible components of the exceptional divisor \(E\) in its minimal resolution \(\pi_m: ({\tilde{S}}_m, E) \rightarrow (S, 0)\). The Nash map associates to each irreducible component \(C_j\) of the pre-image of \(0\) in the space of arcs a unique divisor \(E_{i(j)}\), and it is an injective map [J. F. Nash, Jr., Duke Math. J. 81, No. 1, 31–38 (1996; Zbl 0880.14010)]. The Nash problem asks (in arbitrary dimension) for which classes of singularities it is bijective. There is a counter example in dimension 4 [S. Ishii and J. Kollár, Duke Math. J. 120, No. 3, 601–620 (2003; Zbl 1052.14011)], which generalizes easily in higher dimensions, but in dimensions 2 and 3 the problem still has an answer only in some special cases.
For surfaces these include \(A_n\) singularities [J. F. Nash, Jr., Duke Math. J. 81, No. 1, 31–38 (1996; Zbl 0880.14010)], \(D_n\) singularities [C. Plénat, C. R. Math. Acad. Sci. Paris 340, No. 10, 747–750 (2005; Zbl 1072.14004)], minimal [A.-J. Reguera, Manuscr. Math. 88, No. 3, 321–333 (1995; Zbl 0867.14012)] and sandwiched singularities [M. Lejeune-Jalabert and A. J. Reguera-López, Am. J. Math. 121, No. 6, 1191–1213 (1999; Zbl 0960.14015); A. J. Reguera, C. R. Math. Acad. Sci. Paris 338, No. 5, 385–390 (2004; Zbl 1044.14032)]. In a recent preprint [M. Morales, arXiv:math.AG/0609629], infinitely many classes of surface singularities for which the Nash problem has a positive answer are constructed, and some known results are improved. Until now there is no example giving a negative answer to the problem in dimensions 2 and 3.
The main result in this paper is the following one. If in the vector space with basis \(\{ E_i \}_{i \in I}\) each open half-space \(\{ \sum_i a_i E_i| ~a_i<a_j \}\) contains a divisor \(D \neq 0\), supported on the exceptional locus and such that \(D.E_i<0 ~\forall i \in I\), then the Nash problem has a positive answer for \((X, 0)\). This is a condition only on the intersection matrix of \(\pi_m\), but does not depend on the genera or smoothness of \(E_i\). The construction is based on two results. The first one is a sufficient criterion [C. Plénat, Ann. Inst. Fourier 55, No. 3, 805–823 (2005; Zbl 1080.14021)] (in arbitrary dimension), proposed for rational surface singularities in [A.-J. Reguera, Manuscr. Math. 88, No. 3, 321–333 (1995; Zbl 0867.14012)], which helps to determine if some \(E_i\) is in the image of the Nash map. This criterion plays a central role in almost all results obtained in dimension 2. The second one is a numerical criterion, which proof is based on a result of H. B. Laufer [Am. J. Math. 94, 597–608 (1972; Zbl 0251.32002)], and gives a sufficient condition for an effective divisor with support on the exceptional locus of \(\pi_m\) to be the exceptional part of a regular function on \((S, 0)\). It is related to another result of H. B. Laufer [in: Singularities. Proc. Sympos. Pure Math. 40, 1–29 (1983; Zbl 0568.14008)], but neither one follows from the other. As a corollary of the main result one has that if \(E.E_i <0 ~\forall i\), then the Nash map is bijective. Another corollary gives infinitely many families of pairwise topologically distinct non-rational surface singularities, for which the Nash problem has a positive answer.
Reviewer’s remark: This paper is an important contribution to the list of classes of varieties, for which the answer of the Nash problem is known. I think it is well organized and easy to understand. Similar results are obtained in the preprint of Morales cited above, but the differences are not clearly explained.


14B05 Singularities in algebraic geometry
32S25 Complex surface and hypersurface singularities
32S45 Modifications; resolution of singularities (complex-analytic aspects)
Full Text: DOI arXiv


[1] Bȃdescu (L.) -Algebraic Surfaces, Springer, 2001.
[2] Caubel (C.), Némethi (A.) & Popescu-Pampu (P.) -Milnor open books and Milnor fillable contact 3-manifolds, Topology, t. 45 (2006), pp. 673-689. · Zbl 1098.53064
[3] Caubel (C.) & Popescu-Pampu (P.) -On the contact boundaries of normal surface singularities, C. R. Acad. Sci. Paris, Sér. I, t. 339 (2004), pp. 43-48. · Zbl 1080.32025
[4] Fernández-Sánchez (J.) -Equivalence of the Nash conjecture for prim-itive and sandwiched singularities, Proc. Amer. Math. Soc., t. 133 (2005), pp. 677-679. · Zbl 1056.14004
[5] Grauert (H.) -Über Modifikationen und exzeptionnelle analytische Men-gen, Math. Ann., t. 146 (1962), pp. 331-368. · Zbl 0173.33004
[6] Ishii (S.) & Kollár (J.) -The Nash problem on arc families of singu-larities, Duke Math. J., t. 120 (2003), pp. 601-620. · Zbl 1052.14011
[7] Kollár (J.) -Toward moduli of singular varieties, Comp. Math., t. 56 (1985), pp. 369-398. · Zbl 0666.14003
[8] Laufer (H.) -Normal two-dimensional Singularities, Princeton Univ. Press, 1971. · Zbl 0245.32005
[9] , On rational singularities, Amer. J. Math., t. 94 (1972), pp. 597-608. · Zbl 0251.32002
[10] , Weak simultaneous resolution for deformations of Gorenstein sur-face singularities, Part 2, Proc. Symp. Pure Math., t. 40 (1983), pp. 1-29.
[11] Lê (D. T.) -Geometry of complex surface singularities. Singularities, Sapporo 1998, in Advanced Studies in Pure Math., vol. 29, 2000, pp. 163-180.
[12] , Les singularités Sandwich. Resolution of Singularities. A research textbook in tribute to Oscar Zariski. Based on the courses given at the Working Week in Obergurgl, Austria, September 7-14, 1997, in Progress in Math., vol. 181, 2000, pp. 457-483.
[13] Lejeune-Jalabert (M.) -Arcs analytiques et résolution minimale des singularités des surfaces quasi-homogènes. Séminaire sur les singu-larités des surfaces, Palaiseau, 1976-1977, M. Demazure, H. Pinkham, B. Teissier eds., in Lecture Notes in Math., vol. 777, Springer, 1980.
[14] , Courbes tracées sur un germe d’hypersurface, Amer. J. Math., t. 112 (1990), pp. 525-568. · Zbl 0743.14002
[15] Lejeune-Jalabert (M.) & Reguera (A.) -Arcs and wedges on sand-wiched surface singularities, Amer. J. Math., t. 121 (1999), pp. 1191-1213. · Zbl 0960.14015
[16] Lipman (J.) -Rational singularities with applications to algebraic sur-faces and unique factorization, Publ. Math. Inst. HautesÉtudes Sci., t. 36 (1969), pp. 195-279. · Zbl 0181.48903
[17] Nash (J. F.) -Arc structure of singularities, Duke Math. J., t. 81 (1995), pp. 31-38. · Zbl 0880.14010
[18] Plénat (C.) -A propos du problème des arcs de Nash, Ann. Inst. Fourier, t. 55 (2005), pp. 805-823. · Zbl 1080.14021
[19] , Résolution du problème des arcs de Nash pour les points doubles rationnels D n , (n ≥ 4), Thèse, Univ. Paul Sabatier, Toulouse (Septem-bre 2004), available at http://fermat.ups-tlse.fr/
[20] Ramanujam (C. P.) -Remarks on the Kodaira vanishing theorem, J. Indian Math. Soc., t. 36 (1972), pp. 41-51. · Zbl 0276.32018
[21] Reguera (A. J.) -Families of arcs on rational surface singularities, Manuscripta Math., t. 88 (1995), pp. 321-333. · Zbl 0867.14012
[22] , Image of the Nash map in terms of wedges, C. R. Acad. Sci. Paris, Sér. I, t. 338 (2004), pp. 385-390. · Zbl 1044.14032
[23] Reid (M.) -Chapters on Algebraic Surfaces, in Complex Algebraic Ge-ometry. J. Kollár ed., Amer. Math. Soc., 1997, pp. 3-159. · Zbl 0910.14016
[24] Spivakovsky (M.) -Sandwiched singularities and desingularization of surfaces by normalized Nash transformations, Annals of Math., t. 131 (1990), pp. 411-491. · Zbl 0719.14005
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.